Section 1: Case history: A 55 year woman presented with a one month history of fatigue, anxiety, tremor and diarrhoea. She was diagnosed with Grave’s thyrotoxicosis and commenced on Carbimazole 30 mg daily. Thyroid hormones normalised, but after three weeks of therapy she developed rapidly progressive ascending numbness and weakness predominantly affecting her legs. Examination revealed distal symmetrical lower motor neurone weakness and widespread loss of light touch sensation. Cranial nerves and sphincter function were intact.
Section 2: Investigations: Initial thyroid function showed a TSH <0.02 mIU/l and elevated free T4 of 33.6 pmol/l, which normalised by the time of presentation with neurological symptoms (20.4 pmol/l). Extensive investigations were unremarkable, including potassium, creatinine kinase, paraneoplastic and autoimmune screen and cerebrospinal fluid analysis. There was no suggestion of heavy metal exposure. Neurophysiology showed generalised large fibre sensory motor peripheral axonal neuropathy. She had undergone neurophysiology testing two weeks before commencing Carbimazole for investigation of a nerve palsy following a fractured humerus. This confirmed the diagnosis of ulnar nerve entrapment, but did not show any evidence of peripheral neuropathy.
Section 3: Results and treatment: Investigations excluded Guillain-Barre Syndrome (GBS). The patient had a significant alcohol intake, but the acute nature of her presentation made this an unlikely explanation and there was no indication of alternative aetiology. In view of the temporal association, Carbimazole initiation was identified as the causative agent and she was switched to Prophylthiouracil 150 mg daily. Her symptoms improved within days, and when reassessed at 7 months she had normal power throughout with partial recovery of sensation.
Section 4: Conclusions and points for discussion: Thyrotoxicosis is associated with several pathologies of the peripheral nervous system: myopathy, periodic paralysis and myasthenia gravis. Peripheral neuropathy, usually sensory, is described and there are rare reports of acute severe motor neuropathy, termed Basedow’s paraplegia, which is linked to severe thyrotoxicosis and recovers with anti-thyroid treatment. Although the British National Formulary list ‘nerve disorders’ as a potential side effect of Carbimazole, the literature lists only three historical case reports and a retrospective study quoting the incidence of undefined neuropathies as a side effect of anti-thyroid drugs as 0.7%. In this case, the normal neurophysiology whilst she was thyrotoxic, the acute onset of neurological symptoms after starting Carbimazole and the rapid resolution once the medication was stopped, in the absence of an alternative explanation, have led to the diagnosis of Carbimazole-induced polyneuropathy.